Sometimes it Really Is in the Head
Network - Spring 2007
For Carolyn Frazier, eye problems started in September 2004, two years after her initial bout with colon cancer.
“I got an infection in my left eye that made it water and was so sensitive to the sun that my husband had to drive me to and from work,” she says. “And it was very painful.”
While specialists worked to diagnose her condition, the infection and medications destroyed her cornea and she underwent a cornea transplant. In the next two years, she had three more, the last one in October 2006.
“It’s doing very well now,” she says. “They took the lens out to make room for the swelling. But the tissue is a lot stronger and the stitches have stayed. I also got glaucoma as a result, so I’ve had to have a glaucoma implant to relieve the intraocular pressure.”
Frazier wishes she knew then, what she has learned: to pay careful attention to her eyes during and after cancer treatment, not to wear her contact lenses while in chemotherapy, not to wash them with tap water and to take advantage of the specialists at M. D. Anderson who are more aware of the effects of cancer and cancer treatment on the eyes and ears.
She admits to using tap water to wash her contact lens, which probably infected a scratch on her cornea. That along with her compromised immune system from two cancer surgeries, the second at M. D. Anderson, and two rounds of chemotherapy, and not seeking early ophthalmic care when first having ocular symptoms all likely contributed to this condition.
While it is difficult to say that Frazier’s eye problems were a direct cause of her cancer and its treatments, her story highlights the importance for patients to take good care of their eyes both during and after cancer treatment.
Fortunately, with the growing number of cancer survivors, scientists and clinicians are looking more seriously at how cancer and its treatments — especially chemotherapies and biologic agents, radiation and bone marrow transplants — affect the eyes and ears.
Blurry vision, redness, discharge, cataracts — the eyes can have it
Eyes can suffer from a variety of conditions due to cancer treatment. That’s why Stella Kim, M.D., assistant professor in the Section of Ophthalmology, Department of Head and Neck Surgery, says, “It’s important for patients to take an active role in caring for their eyes during cancer treatment and for survivors to have regular eye check-ups. At M. D. Anderson, we treat many eye cancer patients, but we also care for many patients with ocular side effects of cancer treatment.”
Chemotherapies, steroids, biologic agents, radiation and stem cell transplantations can cause patients to experience a variety of symptoms such as blurred vision, redness, discharge and dryness, to name a few. These symptoms may be due to relatively mild conditions that can be treated with topical medications to devastating sight-threatening problems that may result in permanent loss of vision.
“Side effects are important to treat, but sight-threatening infections often have the same symptoms and occur in cancer patients who are immuno-compromised when undergoing cancer treatment. Therefore, early intervention is key to saving vision.”
Chemotherapy and radiation can cause dysfunction in the tear glands and result in dry eyes, leading to ocular irritation and decreased clarity of vision. Taxoteres and 5-FU can make it hard for the eye to clear away tears, causing constant tearing. Gleevec®, the standard treatment for chronic myelogenous leukemia and gastrointestinal stromal tumors, can cause the eyelids and eye surface to swell. ARA-C® can cause severe inflammation to the surface of the eye, resulting in sensitivity to light. Iressa®, Tarceva® and Erbitux® can occasionally cause the eyelid glands to become inflamed, leading to red eyes with discharge. Stem cell transplantations can frequently result in ocular graft vs. host disease, which is a spectrum of ocular conditions causing dryness, irritation, blurred vision and severe inflammation of the ocular surface.
One of the most common problems for cancer survivors is the early onset of cataracts. This is true for survivors of leukemias, myeloma and lymphoma as well as breast and head and neck cancers.
“Cataract surgery in cancer patients has unique challenges that should be addressed by a surgeon who is experienced with issues of patients’ previous cancer treatments,” Kim advises. “At M. D. Anderson, cataract surgery for cancer patients has been very successful in restoring vision because each case is handled with attention to individual cancer treatment history.”
During cancer treatment, Kim advises the use of preservative-free artificial tears for eye lubrication along with a warm compress to eyelids for general ocular health maintenance. Contact lenses should not be used during any cancer treatment. More important, Kim counsels patients to seek ophthalmic care immediately when experiencing ocular symptoms during cancer treatment and to have proper long-term ophthalmic follow-up as a survivor.
Cisplatinum, aging, noise and hearing
Ototoxicity, the tendency of certain therapeutic agents to cause hearing impairment or degeneration of the inner ear and the eighth cranial nerve, can be caused by many different medications, says Paul Gidley, M.D., associate professor in the Department of Head and Neck Surgery.
“That ototoxicity comes from certain medications, including antibiotics, is widely understood,” he says. “And you find a lot of evidence that cisplatinum, a chemotherapy which is standard treatment for many cancers, brings about high-frequency hearing loss, but we’re not sure of the exact incidence or which patients will experience it.”
Loss of high-frequency hearing usually means anything greater than 2,000 hertz, which means primarily high-pitched sounds like chimes or the upper registers of music. Radiation also can cause this, and cisplatinum and radiation combined can cause even worse hearing loss in patients with head and neck cancers.
The problem with gauging hearing loss is that there are other possible causes. “The most common preventable form of hearing loss is from noise,” Gidley says. “When we see patients who have already experienced hearing loss due to their work, we know they’re going to suffer more. Then, there’s the hearing loss from aging. Another cause of hearing loss can be an ototoxic agent.”
Gidley counsels that before patients are put on cisplatinum, receive head and neck radiation or any other treatment that has the potential to cause hearing loss, they get a base line hearing test. It is important that the oncologist and patient include this in their discussion of the possible side effects of treatment.
While there are chemicals that might prevent hearing loss, clinical trials are needed to prove its effectiveness. The concern to date is that these chemicals might limit the oncologic effectiveness of the treatments. For patients who have already experienced hearing loss — one symptom of which might be tinnitus (a ringing in the ear) — advances in hearing aid technology can help to overcome the level of hearing loss and might help to minimize the ringing sound.
While problems with permanent sight and hearing loss do not affect the majority of cancer patients and survivors, it is important that eyes and ears be cared for before, during and after treatments.
As a technical writer who produces documentation for software and sits in front of a computer all day, Frazier is thankful that her serious eye problems have not affected her ability to do her job. She is determined that cancer and its side effects won’t interfere with her quality of life. And to keep herself “normal” during treatments, she even painted the outside of her house.
Network - Spring 2007
- Assessing Symptom Distress
- Tiny Particles Pack Powerful Punch
- Sometimes it Really Is in the Head
- Hitting the Downbeat: A Musician's Journey to Survival
- Doctor Doctor: Deep Venous Thrombosis — What You Need to Know
- Ask the Expert: 'Depression, Anxiety and Cancer'
- Anderson Network's Hospital Center Volunteers Honored